Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 621, NWS Norman, OK

July 14, 2023Kay County, Noble County, Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 14, 2023, 6:49 PM CDT for Kay County, Noble County, Payne County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 6:49 PM CDT (23:49 UTC)
Expired
Jul 14, 2023, 7:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Kay County, OK, Noble County, OK, Payne County, OK

The radar

The Vance AFB radar (KVNX), 103 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-168 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS54 KOUN 142349
SVROUN
OKC071-103-119-150030-
/O.NEW.KOUN.SV.W.0621.230714T2349Z-230715T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
649 PM CDT Fri Jul 14 2023

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  South central Kay County in northern Oklahoma...
  Northeastern Noble County in northern Oklahoma...
  North central Payne County in central Oklahoma...

* Until 730 PM CDT.

* At 649 PM CDT, a severe thunderstorm was located over Marland,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Morrison, Glencoe, Red Rock, Marland, Sooner Lake, and Ceres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3666 9706 3660 9704 3659 9706 3658 9700
      3660 9691 3658 9689 3655 9690 3653 9699
      3651 9701 3651 9703 3633 9703 3633 9692
      3625 9692 3624 9684 3615 9693 3649 9742
      3671 9722
TIME...MOT...LOC 2349Z 295DEG 35KT 3656 9717 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
1 follow-up statement
245 
WWUS54 KOUN 150004
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
704 PM CDT Fri Jul 14 2023

OKC071-119-150014-
/O.CAN.KOUN.SV.W.0621.000000T0000Z-230715T0030Z/
Kay OK-Payne OK-
704 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KAY AND NORTH
CENTRAL PAYNE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3658 9689 3655 9690 3655 9693 3654 9695
      3653 9699 3651 9701 3651 9703 3628 9703
      3640 9721 3659 9705 3658 9700 3660 9691
TIME...MOT...LOC 0004Z 304DEG 35KT 3647 9705 

$$

OKC103-150030-
/O.CON.KOUN.SV.W.0621.000000T0000Z-230715T0030Z/
Noble OK-
704 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN NOBLE COUNTY...

At 704 PM CDT, a severe thunderstorm was located near Sooner Lake,
moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sooner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3658 9689 3655 9690 3655 9693 3654 9695
      3653 9699 3651 9701 3651 9703 3628 9703
      3640 9721 3659 9705 3658 9700 3660 9691
TIME...MOT...LOC 0004Z 304DEG 35KT 3647 9705 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:36 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 14, 6:36 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Fri Jul 14 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 333 PM CDT Fri Jul 14 2023

This morning, a mid-level shortwave was centered in the vicinity
of the WY/NE/CO/KS junction, per observed height falls on the 12Z
500mb RAOB chart. This feature is tracking slowly southeastward
into the central plains as a cold front pushes southward across
central Kansas. A line of strong to severe thunderstorms have
already developed along the front - extending just northeast of
Dodge City to near Salina to Lawrence. The outflow boundary, seen
on satellite/radar imagery over southwest Kansas, is estimated to
move into far northwest Oklahoma within the next few hours, would
expect thunderstorms to gradually develop westward along the front
as it propogates towards Oklahoma.

The cold front is expected to reach northern Oklahoma between
7-9PM and slowly move southward overnight with storms possibly
moving through the metro between 11PM - 1AM. The RAP and HRRR have
prog'd MLCAPE values over northern Oklahoma near 2000 to 4000
J/kg with 0-6 km shear near 25 knots currently, and shear is
forecast to increase to 40-50 knots by late evening. With
profiles showing substantial CAPE within the HGZ, large hail along
with damaging wind gusts are possible. There remains uncertainty
as to the strength of storms as they move into central Oklahoma.

We issued a Flood Watch for parts of central Oklahoma tonight as
morning models suggested 1 to 3 inches of localized rainfall in
areas that have already received 4 to 7 inches of rain within the
past 7 days.

Tomorrow is forecast to be much cooler and below-average, in fact.
Rain chances diminish by mid-morning.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 333 PM CDT Fri Jul 14 2023

A shortwave brings a chance of showers/storms to parts of the area
Saturday night, with below-average temperatures continuing on
Sunday. The heat returns Monday through mid-week as a strong upper
ridge advances towards the south-central plains. Although heat
index values are forecast to rise into the triple-digits
(beginning Monday), the good news is that dewpoints are forecast
to be lower than recent days (think 60's). Another front then
enters our area end of the week. This upcoming week looks dry. The
next best chance of rain/storms is Thursday night.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri Jul 14 2023

Severe thunderstorms are ongoing just north of Woodward, and near
Ponca City. MVFR conditions are expected with storms as they are
forecast to move southward over the next few hours. Strong to
damaging wind gusts are expected with these storms. Uncertainty
remains on how far south these storms will reach before
dissipating.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  86  69  89 /  70  20  30  20
Hobart OK         69  87  67  90 /  20  20  30  20
Wichita Falls TX  75  93  72  94 /  10  10  30  20
Gage OK           66  87  65  89 /  60  10  30  10
Ponca City OK     68  89  68  91 /  70  10  10  10
Durant OK         76  92  73  91 /  20  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-036>038-040>042-044.

     Flood Watch until 4 AM CDT Saturday for OKZ017>020-024>026-
     028>032.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ039-
     043-045>048-050>052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...01
Hazardous weather outlook, Jul 14, 3:59 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
359 PM CDT Fri Jul 14 2023

OKZ004>048-050>052-TXZ083>090-152100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
359 PM CDT Fri Jul 14 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms late this
afternoon through late this evening across portions of northern
Oklahoma, with a slight risk of severe thunderstorms further south
late tonight into early Saturday morning near and south of the
I-40 corridor. Large hail up to the size of golf balls will be
possible before sunset across northern OK, but the main hazard
will be damaging wind gusts up to 70 to 80 mph through tonight.

.Heat...
Triple digit heat index values are expected through the early
evening across central and southern Oklahoma, and north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will be possible on Saturday and Sunday, but the
risk of severe weather currently looks to be low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 14, 5:17 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Fri Jul 14 2023

OKZ004-142245-
Harper OK-
517 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of central Harper
County through 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Laverne, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3664 9981 3681 9986 3693 9945 3667 9937
TIME...MOT...LOC 2217Z 257DEG 21KT 3675 9975

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jul 14, 5:49 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Norman OK
549 PM CDT Fri Jul 14 2023

OKZ004-142330-
Harper OK-
549 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Harper
County through 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Laverne, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, and May.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3661 9991 3679 9992 3685 9962 3660 9960
TIME...MOT...LOC 2249Z 266DEG 12KT 3671 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Jul 14, 6:35 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Norman OK
635 PM CDT Fri Jul 14 2023

OKZ004-010-150015-
Woodward OK-Harper OK-
635 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern Harper
and north central Woodward Counties through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Selman, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alabaster Caverns State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3680 9929 3679 9926 3679 9920 3678 9913
      3676 9912 3654 9917 3669 9953 3683 9947
TIME...MOT...LOC 2335Z 283DEG 16KT 3673 9941

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:06 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton39 min
Jul 13, 7:40 PM CDTSpecial Weather StatementOUNJefferson35 min
Jul 13, 8:04 PM CDTSpecial Weather StatementOUNCotton41 min
Jul 13, 8:40 PM CDTSpecial Weather StatementOUNCotton35 min
Jul 13, 8:46 PM CDTSpecial Weather StatementOUNCotton29 min
Jul 13, 8:50 PM CDTSpecial Weather StatementOUNTillman25 min
Jul 13, 8:51 PM CDTSpecial Weather StatementOUNCaddo24 min
Jul 13, 8:59 PM CDTSevere Thunderstorm WarningOUNTillman31 min
Jul 13, 9:02 PM CDTSpecial Weather StatementOUNCanadian28 min
Jul 13, 9:22 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Jul 13, 9:30 PM CDTSpecial Weather StatementOUNCanadian30 min
Jul 13, 9:32 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman43 min
Jul 13, 9:37 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens, Tillman3 hr
Jul 13, 9:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher40 min
Jul 13, 9:52 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Oklahoma4 hr
Jul 13, 10:03 PM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma42 min
Jul 13, 10:07 PM CDTSpecial Weather StatementOUNCotton38 min
Jul 13, 10:13 PM CDTFlash Flood WarningOUNCanadian, Oklahoma3 hr
Jul 13, 10:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Tillman46 min
Jul 13, 10:25 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma30 min
Jul 13, 10:30 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Jul 13, 10:32 PM CDTSpecial Weather StatementOUNTillman43 min
Jul 13, 10:38 PM CDTSpecial Weather StatementOUNComanche52 min
Jul 13, 10:39 PM CDTSpecial Weather StatementOUNLincoln36 min
Jul 13, 11:11 PM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman34 min
Jul 13, 11:13 PM CDTSpecial Weather StatementOUNLincoln47 min
Jul 13, 11:29 PM CDTSpecial Weather StatementOUNTillman46 min
Jul 13, 11:37 PM CDTSpecial Weather StatementOUNStephens38 min
Jul 13, 11:45 PM CDTSpecial Weather StatementOUNComanche45 min
Jul 14, 12:05 AM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole3 hr
Jul 14, 12:25 AM CDTSpecial Weather StatementOUNSeminole35 min
Jul 14, 12:25 AM CDTSpecial Weather StatementOUNKay35 min
Jul 14, 12:41 AM CDTSevere Thunderstorm WarningOUNHarmon, Jackson64 min
Jul 14, 1:30 AM CDTSpecial Weather StatementOUNJackson60 min
Jul 14, 1:59 AM CDTSpecial Weather StatementOUNComanche, Tillman61 min
Jul 14, 3:13 AM CDTExcessive Heat WarningOUNAtoka, Bryan, Carter, Coal, Jefferson, Johnston and 3 more18 hr
Jul 14, 8:09 AM CDTRiver Flood WarningOUNWoodward5 days
Jul 14, 12:04 PM CDTFlood WatchOUNBlaine, Canadian, Cleveland, Hughes, Kingfisher, Lincoln and 6 more16 hr
Jul 14, 2:06 PM CDTRiver Flood AdvisoryOUNDewey, Major, Woodward7 days
Jul 14, 2:07 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole21 hr
Jul 14, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAlfalfa, Grant, Kay59 min
Jul 14, 5:17 PM CDTSpecial Weather StatementOUNHarper28 min
Jul 14, 5:45 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward45 min
Jul 14, 5:49 PM CDTSpecial Weather StatementOUNHarper41 min
Jul 14, 5:56 PM CDTSevere Thunderstorm WarningOUNHarper49 min
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningOUNGrant, Kay, Noble49 min
Jul 14, 6:17 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWoods43 min
Jul 14, 6:29 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward46 min
Jul 14, 6:35 PM CDTSpecial Weather StatementOUNWoodward40 min
Jul 14, 6:55 PM CDTSpecial Weather StatementOUNWoods50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.